Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Sutured Floer homology, fibrations, and taut depth one foliations


Authors: Irida Altman, Stefan Friedl and András Juhász
Journal: Trans. Amer. Math. Soc. 368 (2016), 6363-6389
MSC (2010): Primary 57M25, 57M27, 57R30
DOI: https://doi.org/10.1090/tran/6610
Published electronically: November 17, 2015
MathSciNet review: 3461037
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For an oriented irreducible 3-manifold $ M$ with non-empty toroidal boundary, we describe how sutured Floer homology ( $ \mathit {SFH}$) can be used to determine all fibred classes in $ H^1(M)$. Furthermore, we show that the $ \mathit {SFH}$ of a balanced sutured manifold $ (M,\gamma )$ detects which classes in $ H^1(M)$ admit a taut depth one foliation such that the only compact leaves are the components of  $ R(\gamma )$. The latter had been proved earlier by the first author under the extra assumption that $ H_2(M)=0$. The main technical result is that we can obtain an extremal $ \operatorname {Spin}^c$-structure  $ \mathfrak{s}$ (i.e., one that is in a `corner' of the support of $ \mathit {SFH}$) via a nice and taut sutured manifold decomposition even when  $ H_2(M) \neq 0$, assuming the corresponding group $ SFH(M,\gamma ,\mathfrak{s})$ has non-trivial Euler characteristic.


References [Enhancements On Off] (What's this?)

  • [AN09] Yinghua Ai and Yi Ni, Two applications of twisted Floer homology, Int. Math. Res. Not. IMRN 19 (2009), 3726-3746. MR 2539188 (2010m:57044), https://doi.org/10.1093/imrn/rnp070
  • [Alt14] Irida Altman, The sutured Floer polytope and taut depth-one foliations, Algebr. Geom. Topol. 14 (2014), no. 4, 1881-1923. MR 3331687, https://doi.org/10.2140/agt.2014.14.1881
  • [BP01] Riccardo Benedetti and Carlo Petronio, Reidemeister-Turaev torsion of 3-dimensional Euler structures with simple boundary tangency and pseudo-Legendrian knots, Manuscripta Math. 106 (2001), no. 1, 13-61. MR 1860979 (2002g:57023), https://doi.org/10.1007/s002290100191
  • [CN85] César Camacho and Alcides Lins Neto, Geometric theory of foliations, Birkhäuser Boston, Inc., Boston, MA, 1985. Translated from the Portuguese by Sue E. Goodman. MR 824240 (87a:57029)
  • [CC99] Alberto Candel and Lawrence Conlon, Foliations. I, Graduate Studies in Mathematics, vol. 23, American Mathematical Society, Providence, RI, 2000. MR 1732868 (2002f:57058)
  • [CC03] Alberto Candel and Lawrence Conlon, Foliations. II, Graduate Studies in Mathematics, vol. 60, American Mathematical Society, Providence, RI, 2003. MR 1994394 (2004e:57034)
  • [FJR11] Stefan Friedl, András Juhász, and Jacob Rasmussen, The decategorification of sutured Floer homology, J. Topol. 4 (2011), no. 2, 431-478. MR 2805998 (2012g:57026), https://doi.org/10.1112/jtopol/jtr007
  • [Ga83] David Gabai, Foliations and the topology of $ 3$-manifolds, J. Differential Geom. 18 (1983), no. 3, 445-503. MR 723813 (86a:57009)
  • [Ga84] David Gabai, Foliations and genera of links, Topology 23 (1984), no. 4, 381-394. MR 780731 (86h:57006), https://doi.org/10.1016/0040-9383(84)90001-6
  • [Ga87] David Gabai, Foliations and the topology of $ 3$-manifolds. II, J. Differential Geom. 26 (1987), no. 3, 461-478. MR 910017 (89a:57014a)
  • [Gh08] Paolo Ghiggini, Knot Floer homology detects genus-one fibred knots, Amer. J. Math. 130 (2008), no. 5, 1151-1169. MR 2450204 (2010f:57013), https://doi.org/10.1353/ajm.0.0016
  • [HS97] P. J. Hilton and U. Stammbach, A course in homological algebra, 2nd ed., Graduate Texts in Mathematics, vol. 4, Springer-Verlag, New York, 1997. MR 1438546 (97k:18001)
  • [Ju06] András Juhász, Holomorphic discs and sutured manifolds, Algebr. Geom. Topol. 6 (2006), 1429-1457. MR 2253454 (2007g:57024), https://doi.org/10.2140/agt.2006.6.1429
  • [Ju08] András Juhász, Floer homology and surface decompositions, Geom. Topol. 12 (2008), no. 1, 299-350. MR 2390347 (2009a:57021), https://doi.org/10.2140/gt.2008.12.299
  • [Ju10] András Juhász, The sutured Floer homology polytope, Geom. Topol. 14 (2010), no. 3, 1303-1354. MR 2653728 (2011i:57042), https://doi.org/10.2140/gt.2010.14.1303
  • [Ni07] Yi Ni, Knot Floer homology detects fibred knots, Invent. Math. 170 (2007), no. 3, 577-608. MR 2357503 (2008j:57053), https://doi.org/10.1007/s00222-007-0075-9
  • [Ni09a] Yi Ni, Erratum: Knot Floer homology detects fibred knots [MR 2357503], Invent. Math. 177 (2009), no. 1, 235-238. MR 2507641 (2010i:57049), https://doi.org/10.1007/s00222-009-0174-x
  • [Ni09b] Yi Ni, Heegaard Floer homology and fibred 3-manifolds, Amer. J. Math. 131 (2009), no. 4, 1047-1063. MR 2543922 (2010k:57031), https://doi.org/10.1353/ajm.0.0064
  • [OS04a] Peter Ozsváth and Zoltán Szabó, Holomorphic disks and topological invariants for closed three-manifolds, Ann. of Math. (2) 159 (2004), no. 3, 1027-1158. MR 2113019 (2006b:57016), https://doi.org/10.4007/annals.2004.159.1027
  • [OS04b] Peter Ozsváth and Zoltán Szabó, Holomorphic disks and three-manifold invariants: properties and applications, Ann. of Math. (2) 159 (2004), no. 3, 1159-1245. MR 2113020 (2006b:57017), https://doi.org/10.4007/annals.2004.159.1159
  • [OS04c] Peter Ozsváth and Zoltán Szabó, Holomorphic disks and knot invariants, Adv. Math. 186 (2004), no. 1, 58-116. MR 2065507 (2005e:57044), https://doi.org/10.1016/j.aim.2003.05.001
  • [OS08] Peter Ozsváth and Zoltán Szabó, Holomorphic disks, link invariants and the multi-variable Alexander polynomial, Algebr. Geom. Topol. 8 (2008), no. 2, 615-692. MR 2443092 (2010h:57023), https://doi.org/10.2140/agt.2008.8.615
  • [Ras03] Jacob Andrew Rasmussen, Floer homology and knot complements, ProQuest LLC, Ann Arbor, MI, 2003. Thesis (Ph.D.)-Harvard University. MR 2704683
  • [Th86] William P. Thurston, A norm for the homology of $ 3$-manifolds, Mem. Amer. Math. Soc. 59 (1986), no. 339, i-vi and 99-130. MR 823443 (88h:57014)
  • [Tu01] Vladimir Turaev, Introduction to combinatorial torsions, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2001. Notes taken by Felix Schlenk. MR 1809561 (2001m:57042)
  • [Tu02] Vladimir Turaev, Torsions of $ 3$-dimensional manifolds, Progress in Mathematics, vol. 208, Birkhäuser Verlag, Basel, 2002. MR 1958479 (2003m:57028)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57M25, 57M27, 57R30

Retrieve articles in all journals with MSC (2010): 57M25, 57M27, 57R30


Additional Information

Irida Altman
Affiliation: Mathematics Institute, University of Warwick, Coventry CV4 7AL, United Kingdom
Email: irida.altman@gmail.com

Stefan Friedl
Affiliation: Fakultät für Mathematik, Universität Regensburg, 93040 Regensburg, Germany
Email: sfriedl@gmail.com

András Juhász
Affiliation: Mathematical Institute, University of Oxford, Andrew Wiles Building, Radcliffe Observatory Quarter, Woodstock Road, Oxford, OX2 6GG, United Kingdom
Email: juhasza@maths.ox.ac.uk

DOI: https://doi.org/10.1090/tran/6610
Received by editor(s): December 9, 2013
Received by editor(s) in revised form: August 18, 2014
Published electronically: November 17, 2015
Additional Notes: The third author was supported by a Royal Society Research Fellowship and OTKA grant NK81203
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society